Post Prednisolone

Hi! On Friday I took the last dose of a 5 day course of steroid tablets (finish antibiotics today) for a recurring chest infection.

By day 3 my peak flow was climbing up in the right direction and things certainly felt easier. Yesterday, the first day without them, I had a very wheezy, cough filled day and my peak flow has dropped back down again.

Do the steroids really leave your system that quickly? Does that happen to others too?

4 Replies

oldestnewest
  • It's tricky to know what might have re-ignited your symptoms. Prednisolone is a strange drug (in my opinion!!). It can linger & cause issues months after finishing it, but can also have some instant effects when you stop taking it.

    You probably need a chat with your GP/nurse, but my guess would be that you might either have a resurgence of the infection (this is one of the reasons for modern problems with ABs; they often kill most of an infection but as Darwin would tell you; the strongest elements will survive & you then end up with a bigger, harder to treat problem).

    Alternatively you might have another infection - there's no shortage of them doing the rounds. I suspect your GP might repeat the pred prescription at least & check if you're inhaler regime is correct for the situation you're in.

    Get well soon :)

  • Hi I don't know about the life span of steroid tablets so can't answer that question. However as yesterday was your first day without them and your symptoms got worse and your peak flow dropped is a sure sign you are not recovered. You really need to be seen today. Read asthma UK website on recovering from asthma attack where they give you the gold standard of what it means to be recovered. Read it and do exactly what they say. Walk in clinic on a Sunday ring 111 to access this.

    asthma.org.uk/advice/inhale...

    Getting the best from your steroid tablets

    It is important that steroid tablets are taken as prescribed and that you continue taking your preventer inhaler every day. You should also make sure that you don't stop taking your steroid tablets before the course is finished or you're fully recovered. If you don't finish the course, or you finish them but you're still not fully recovered, your airways may still be inflamed and your asthma symptoms may come back again. This means your risk of having a potentially fatal asthma attack will go up.

    How to know when you’re ‘fully recovered’:

    Having few or no symptoms of cough, wheeze, tightness in the chest, or difficulty breathing

    Not needing to use your reliever inhaler (usually blue)

    If you use a peak flow meter, your peak flow reading is back to above 75 per cent of your personal best

  • Steroids do leave the system pretty quickly. It sounds as though you need to go back to the doctor/practice nurse ASAP. It could be you need a different Antibiotic.

    Risabel

  • My asthma plan says that I should have a 2/52 week dose because after a 5 day course my symptoms get better but I'm not fully recovered so I slip back very quickly, this advice was given to me by the asthma nurse at Glenfields in Leicester and it usually works, having said that my asthma nurse at my local hospital is reluctant to take this action plan and gives me five days then I always end up going back for more. Makes me wonder why they bother giving us an action plan when they don't follow it?

You may also like...